Anesthesia allergy is a fear frequently reported by patients. First of all, let’s clarify that there is no “allergy to anesthesia”; what exists is the possibility that the patient has an allergic reaction to one of the medications administered during anesthesia.
These drugs can be used almost exclusively by anesthetists or medicines used in various areas of medicine, such as antibiotics, analgesics, and anti-inflammatory drugs. Although relatively rare, it scares many people who will undergo surgery. If this is your case, follow this post. But, first, let’s clarify the main doubts in this regard.
The scientific community notes that 75% of patients experience high anxiety levels when they know they are going to undergo surgery. Among the reasons that increase anticipation, anesthesia is the leading cause of stress.
This feeling can negatively interfere with the procedure. As a result, the surgeon and anesthesiologist may need to take steps to avoid complications using medical devices for anesthesia.
To reduce or reduce stress before the operation, it is essential to have reliable information. Thus, you gain peace of mind knowing how to prevent complications, increase the chances of success and have a good recovery.
Allergy To Anesthesia – Medications Administered
Medications administered during anesthesia are one of the causes of anaphylactic shock or anaphylaxis. It is a type of severe allergic reaction that starts quickly. The possible responses of the body are:
- drop in blood pressure
- Low blood oxygenation,
- difficulty breathing
- Increased heart rate.
- In extreme situations, it can lead to death.
That is why it is essential to have a prior patient assessment to identify possible risks of allergies.
What Causes Anaphylactic Shock?
Any allergy is an exaggerated reaction of the body to a particular substance.
It can happen suddenly to someone predisposed. If that person is exposed to a foreign substance and is sensitized in close contact, the reaction can be from the mildest – like skin rashes – to more severe ones – such as cardiovascular problems.
During surgery, the patient is exposed to several foreign substances. In addition to anesthesia, analgesics, antibiotics, and other medications are injected to prevent nausea, vomiting, and headaches.
It is often difficult to know precisely which substance caused the allergy. The incidence of anaphylactic shock varies, but it can be estimated at 1 in 13 thousand anesthesia.